MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR ALIF COMPRESSION SCREW; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR ALIF COMPRESSION SCREW; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.30.10.0013
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 01 april 2019: lot 1552537: (b)(4) items manufactured and released on 29-mar-2016.No anomalies found related to the problem.To date, no similar event has been reported on this lot.Visual inspection performed by r&d (b)(4): the alif tap has been broken during implantation with an alif cage and an alif plate.The instrument is broken in two parts, the tip remained inside the patient's vertebral body.The part analyzed is according to the event described.The tip of the tap is broken.The hardness of the part failed during surgery has been analyzed, the hardness is compliant to the specifications.The root cause of the failure could be the excessive lateral bending applied to the instrument.According to the shape of the fracture surface, the failure mode could not be due to torsion (or axial load due to torsion typical of screw-nut coupling).Clinical evaluation performed by (b)(4): during lumbar stabilization anterior surgery the tip of the tapping instrument broke off and remained in the patient's bone.The remaining screws could be inserted regularly.The cause of this event is not of clinical origin.The broken tip embedded in bone is made of a surgical grade stainless steel, however not validated for long term implantation, but given the location the chances that an adverse event takes place are extremely small.The stability of the construct may still be totally satisfactory.Moreover, posterior stabilization was scheduled, so we do not expect any negative clinical consequence from the lack of one screw.
 
Event or Problem Description
During the vertebra tapping, in the anterior surgery, the tip of the instrument broke off.The broken fragment remained in situ and for this the surgeon was able to insert only 3 bone screws.9 days after primary surgery the surgeon performed a second surgery to insert the posterior stabilization implants.The surgery was completed anyway successfully.

Brand Name
MECTALIF ANTERIOR ALIF COMPRESSION SCREW
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8486482
Report Number3005180920-2019-00237
Device Sequence Number16398607
Product Code LXH
UDI-Device Identifier07630040798396
UDI-Public07630040798396
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.30.10.0013
Device Lot Number1552537
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2019
Initial Report FDA Received Date04/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age72 YR
Patient Weight90